Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 2, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jan 17, 2012, 1:22 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2012, 1:22 PM CST (19:22 UTC)
- Expired
- Jan 17, 2012, 2:00 PM CST
- In force
- 38 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Northeast Alabama radar (KHTX), 121 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 587 m²/s²
- 0-3 km storm-relative helicity
- 687 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WUUS54 KHUN 171922
SVRHUN
ALC033-077-172000-
/O.NEW.KHUN.SV.W.0002.120117T1922Z-120117T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CST TUE JAN 17 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL COLBERT COUNTY IN NORTHWEST ALABAMA...
SOUTHEASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 200 PM CST
* AT 118 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHEFFIELD...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
FORD CITY...KILLEN...
CENTER STAR...
ELGIN...KINGTOWN...
WHITEHEAD...
OLIVER...ROGERSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3482 8722 3478 8728 3476 8727 3476 8730
3480 8735 3480 8743 3478 8743 3476 8742
3473 8744 3470 8783 3482 8783 3496 8721
TIME...MOT...LOC 1922Z 265DEG 42KT 3477 8766
$$2 follow-up statements
644
WWUS54 KHUN 171936
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
136 PM CST TUE JAN 17 2012
ALC033-077-172000-
/O.CON.KHUN.SV.W.0002.000000T0000Z-120117T2000Z/
COLBERT AL-LAUDERDALE AL-
136 PM CST TUE JAN 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR SOUTHEASTERN LAUDERDALE AND NORTHEASTERN COLBERT COUNTIES...
AT 135 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED JUST EAST OF MUSCLE SHOALS...MOVING EAST AT 45 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTER
STAR...ELGIN...WHITEHEAD...ROGERSVILLE...ANDERSON AND OLIVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR CONTINUES TO INDICATE SOME BROAD ROTATION WITHIN THIS
STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3496 8721 3482 8722 3478 8728 3476 8727
3476 8730 3480 8735 3480 8743 3478 8743
3476 8742 3473 8744 3471 8766 3482 8766
TIME...MOT...LOC 1935Z 264DEG 38KT 3477 8753
$$
BCC934
WWUS54 KHUN 171955
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CST TUE JAN 17 2012
ALC033-077-172005-
/O.EXP.KHUN.SV.W.0002.000000T0000Z-120117T2000Z/
COLBERT AL-LAUDERDALE AL-
155 PM CST TUE JAN 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUDERDALE AND
NORTHEASTERN COLBERT COUNTIES EXPIRES AT 200 PM CST...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3496 8721 3482 8722 3478 8728 3476 8727
3476 8730 3480 8735 3480 8743 3478 8743
3476 8742 3473 8744 3471 8766 3482 8766
TIME...MOT...LOC 1955Z 264DEG 38KT 3478 8727
$$
BCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 11:22 AM CST, 2 hours earlier.
Area forecast discussion, Jan 17, 11:22 AM CST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1122 AM CST TUE JAN 17 2012 .UPDATE... FOR 18Z TAFS && .DISCUSSION... /ISSUED 1002 AM CST TUE JAN 17 2012/ COLD FRONT CONTINUES TO GRADUALLY MOVE EWD TOWARD THE LOWER MS VALLEY THIS MORNING...WITH CONVECTION DEVELOPING ALONG THE BOUNDARY. AHEAD OF THE FRONT...ABUNDANT CLOUD COVER REMAINS OVER MOST OF THE CNTRL TN VALLEY...WITH A BRISK SWLY WIND IN PLACE. DEEP LAYER SHEAR COUPLED WITH SOME ELEVATED INSTABILITY ALSO REMAINS IN PLACE AHEAD OF THE FRONT. NEW GUIDANCE THOUGH DOES HINT AT THE SHEAR VECTORS GRADUALLY WEAKENING THROUGH THE DAY...WITH THE WIND PROFILE BECOMING MORE LINEAR. ANY BREAKS IN THE CLOUD COVER THOUGH AHEAD OF THE ONCOMING FRONT MAY RESULT IN SOME LOW LEVEL/SFC BASED INSTABILITY DEVELOPING ACROSS THE AREA LATER TODAY. AS SUCH...EVEN WITH A WEAKENING SHEAR PROFILE...A FEW STRONG TO MARGINALLY SEVERE EMBEDDED TSTMS REMAIN POSSIBLE THIS AFTERNOON...AS OVERALL TEMPS CLIMB/REMAIN IN THE 60S. MAIN WX THREATS CONTINUE TO BE STRONG GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. A BRIEF/ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL GIVEN THE SHEAR IN PLACE RIGHT NOW...ALTHOUGH THE PROB FOR THIS IS QUITE LOW. IN ANY CASE...THE ONGOING FORECAST LOOKS TO BE FAIRLY REPRESENTATIVE WITH THE OVERALL TREND...AND NO IMMEDIATE UPDATES ARE PLANNED AT THIS POINT. 09 && .AVIATION... FOR 18Z TAFS...GENERALLY POOR FLYING CONDITIONS CONTINUE ACROSS THE AREA...WITH MVFR CIGS WELL ENTRENCHED. COLD FRONT CONTINUES TO GRADUALLY MOVE EWD INTO THE LOWER MS VALLEY...AND WILL BEGIN TO MOVE INTO NW AL AROUND 20Z...AND THEN CONTINUE EWD ACROSS THE REMAINDER OF THE AREA THROUGH 00Z WED. WIDESPREAD SHRA...ALONG WITH SCT EMBEDDED TSRA...ARE XPCTED ALONG/AHEAD OF THE FRONT. PROB FOR PREVAILING TSRA REMAINS SOMEWHAT LOW FOR NOW...AND WILL MAINTAIN A VCTS IN THE TAFS FOR THE AFTERNOON PERIOD. CIGS MAY THEN BEGIN TO LIFT ABOVE MVFR LEVELS LATER THIS EVENING...OR AFTER 03Z. SFC FLOW REMAINS QUITE BRISK THIS AFTERNOON...WITH SW WINDS AOA 12KT WITH GUSTS TO 20KT. SFC WINDS ARE XPCTED TO TURN MORE TOWARD THE NW LATE THIS AFTERNOON AND THIS EVENING WITH THE FRONTAL PASSAGE. 09 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 17, 1:01 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 101 PM CST TUE JAN 17 2012 ALZ001>010-016-TNZ076-096-097-180600- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 101 PM CST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A STRONG COLD FRONT CONTINUES TO APPROACH THE TENNESSEE VALLEY FROM THE WEST...WITH SCATTERED THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF THE FRONT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG OR EVEN SEVERE...WITH THE CAPABILITY OF PRODUCING BRIEF DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS AS WELL. THE MOST LIKELY TIME FOR STRONG OR SEVERE STORM DEVELOPMENT WILL BE IN NORTHWEST ALABAMA BETWEEN NOON AND 3 PM...IN NORTH CENTRAL ALABAMA AND SOUTHERN MIDDLE TENNESSEE BETWEEN 2 PM AND 5 PM...AND IN NORTHEAST ALABAMA BETWEEN 4 PM AND 7 PM. THE THUNDERSTORM THREAT WILL THEN BEGIN TO DIMINISH FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING AS THE COLD FRONT TRACKS ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE THIS AFTERNOON.
In the hours before
Special weather statement, Jan 17, 12:28 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1228 PM CST TUE JAN 17 2012 ALZ004-005-007-171930- LAWRENCE-LIMESTONE-MORGAN- 1228 PM CST TUE JAN 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN COUNTIES UNTIL 130 PM CST... AT 1224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HATTON...OR 7 MILES NORTHWEST OF MOULTON...MOVING EAST AT 40 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CHALYBEATE SPRINGS...HILLSBORO. CADDO. TRINITY...BASHAM. DECATUR...FLINT CITY. PRICEVILLE...TANNER. MOORESVILLE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3480 8679 3448 8681 3448 8743 3463 8743 TIME...MOT...LOC 1827Z 259DEG 35KT 3456 8733
Special weather statement, Jan 17, 12:32 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CST TUE JAN 17 2012
ALZ002>004-171930-
COLBERT-FRANKLIN-LAWRENCE-
1232 PM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAWRENCE
COUNTIES UNTIL 130 PM CST...
AT 1230 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SRYGLEY CHURCH...OR 13 MILES NORTHEAST OF
RED BAY...MOVING EAST AT 40 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CROOKED OAK...POSEY LOOP.
NEW BETHEL...RUSSELLVILLE.
LITTLEVILLE...COLBERT HEIGHTS.
SPRING VALLEY...MUSCLE SHOALS.
WHITEOAK...LA GRANGE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3482 8748 3480 8743 3480 8735 3479 8733
3448 8736 3449 8802 3465 8804
TIME...MOT...LOC 1832Z 257DEG 37KT 3457 8794Special weather statement, Jan 17, 12:47 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 PM CST TUE JAN 17 2012
ALZ001-002-004-171945-
COLBERT-LAUDERDALE-LAWRENCE-
1247 PM CST TUE JAN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 145 PM CST...
AT 1242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MARGERUM...OR 9 MILES EAST OF IUKA...
MOVING EAST AT 50 MPH.
PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OAKLAND...PRIDE LANDING.
FLORENCE...SHEFFIELD.
SAINT FLORIAN.
KILLEN...FORD CITY.
CENTER STAR...TOWN CREEK.
ELGIN.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3500 8723 3479 8725 3478 8728 3476 8725
3467 8726 3470 8812 3489 8810 3501 8724
TIME...MOT...LOC 1847Z 262DEG 45KT 3478 8795Local storm report, Jan 17, 12:48 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL HATTON 34.56N 87.41W
01/17/2012 E0.50 INCH LAWRENCE AL EMERGENCY MNGR
NEAR LOOSIER COMMUNITY ON HWY 157
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 12:28 PM CST | Special Weather Statement | HUN | Lawrence | 62 min |
| Jan 17, 12:32 PM CST | Special Weather Statement | HUN | Colbert | 58 min |
| Jan 17, 12:47 PM CST | Special Weather Statement | HUN | Colbert, Lauderdale | 58 min |
| Jan 17, 1:53 PM CST | Special Weather Statement | HUN | Lauderdale | 52 min |
| Jan 17, 2:07 PM CST | Flash Flood Warning | HUN | Colbert, Lauderdale | 5 hr |
| Jan 17, 2:26 PM CST | Flash Flood Warning | HUN | Limestone | 5 hr |
| Jan 17, 3:01 PM CST | Flash Flood Warning | HUN | Madison | 5 hr |
| Jan 17, 4:03 PM CST | Special Weather Statement | HUN | Morgan | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.